Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS La Crosse, WI

August 7, 2021Olmsted County, Minnesota

NWS La Crosse, WI issued this special weather statement at Aug 7, 2021, 12:23 PM CDT for Olmsted County, Minnesota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2021, 12:23 PM CDT (17:23 UTC)
Expired
Aug 7, 2021, 1:00 PM CDT
In force
37 min
Issued by
NWS La Crosse, WI
Hail
0.75 in
Wind
30

County Olmsted County, MN

The radar

The La Crosse radar (KARX), 86 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.4 hours before the alert went out and 303 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2021-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1645 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2021-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1645 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

929 
WWUS83 KARX 071723
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
1223 PM CDT Sat Aug 7 2021
 
MNZ087-088-071800-
Olmsted MN-Winona MN-
1223 PM CDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of western Winona and
southeastern Olmsted Counties through 100 PM CDT...

At 1223 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eyota, or 7 miles southeast of Rochester, moving east at 45 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Rochester, Stewartville, St. Charles, Eyota, Dover, Marion, Viola,
Elba, Chester, Whitewater State Park, and Predmore.

This includes Interstate 90 in Minnesota between mile markers 210 and
238.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4403 9248 4411 9217 4411 9208 4413 9208
      4416 9197 4389 9197 4387 9249
TIME...MOT...LOC 1723Z 253DEG 38KT 4397 9234 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

$$

Skow

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Aug 7, 12:04 PM CDT, 19 minutes earlier.

Area forecast discussion, Aug 7, 12:04 PM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1204 PM CDT Sat Aug 7 2021

.SHORT TERM...(Today through Sunday night)
Issued at 225 AM CDT Sat Aug 7 2021

...Active weekend of weather ahead with potential for heavy
rain and severe storms...

Early this morning, convection has been moving east from the
northern plains ahead of a weak shortwave trough. Recently, a few
showers/storms have begun to develop across northeast IA/southeast
MN in an area of increasing moisture transport/warm advection and
this trend likely will continue through sunrise, with
showers/storms then spreading into WI during the morning.
Sufficiently steep mid level lapse rates along with a pool of
1000-2500 J/kg MUCAPE could support a few storms capable of large
hail. With the moisture transport signal remaining focused across
MN and decreasing instability eastward, there may be a tendency
for storms to weaken with eastward extent through the morning,
although confidence in this evolution isn't high. Additional
storms may continue to fire as moisture transport interact with
areas of low-level convergence and only weak capping. As the low-
level jet noses into the area late today/tonight ahead of a
shortwave trough, expect more thunderstorm development across the
area, likely impacting the area though much of the night. The
shortwave trough will slowly progress into the Upper MS Valley on
Sunday with yet more storms expected later Sunday into Sunday
night.

As far as hazards go, heavy rainfall will be a primary risk in this
environment. Precip water values up to 2" are expected with deep
warm cloud depths exceeding 4 km. Rain rates in this environment
could exceed 2"/hr at times. HREF ensemble max 24-hr rainfall ending
12Z Sunday indicates potential upper end rain amounts in the 5-7+
inch range with any training storms. Although parts of the area have
been quite dry, certainly some flood potential exists given the high
rain rates and this threat will have to be monitored closely.
Overall, the heavy rainfall risk looks to be maximized tonight, but
locally heavy rainfall will be possible with any storms this
weekend.

As mentioned above, a few storms could produce large hail early this
morning. The highest MLCAPE (in excess of 2000 J/kg) will generally
be found near and west of the MS River by late day, although sizable
MUCAPE of 1500-3000 J/kg is expected over the entire area tonight.
Wind fields vary quite a bit among models, with the NAM strongest,
showing sizable hodograph curvature this afternoon. The RAP
indicates 25 to 40 kts of 0-3 km shear this afternoon/tonight,
much of it in the 0-1 km layer. This is sufficient for a damaging
wind threat, especially with any organized convective complexes.
In addition, given the low-level shear (maximized tonight), an
isolated tornado couldn't be ruled out, especially if storms can
remain near-surface based. Overall, uncertainty in storm
evolution/mode continues to limit confidence in the severe weather
threat, so will continue to monitor through the day.

On Sunday, relatively weak wind shear may hinder the severe weather
threat somewhat, but assuming adequate air mass recovery, a damaging
wind/hail threat could exist as storms form in advance of the
shortwave trough.

.LONG TERM...(Monday through Friday)
Issued at 225 AM CDT Sat Aug 7 2021

The shortwave trough impacting the region over the weekend will
slide east on Monday although some showers/storms could linger,
depending on the speed of the wave. Southwest flow aloft will
persist through the first half of the week with very warm, humid
air. A few ripples in the the flow could help to initiate
showers/storms in the wake of the early week trough, but there's
general agreement that a stronger shortwave trough will approach the
western Great Lakes later Tuesday/Wednesday with more organized
chances for convection. Although a severe weather risk is possible
with this system, confidence in the details remains low due to model
spread. The pattern may finally quiet down with cooler, less humid
air by late in the week with northwest flow developing across the
Midwest.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1204 PM CDT Sat Aug 7 2021

Convection is expected to continue on and off for much of the
afternoon around and over both airports. If any of these move over
either site they will have the potential to quickly produce
MVFR/IFR condition. There are some indication in the hi-res meso-
scale models that this activity could move just far enough to the
east to drop back to VCTS by mid-afternoon, but with ongoing
moisture transport into the nearly stationary warm front over the
area, this is a very low confidence outcome. More activity is
expected to develop this evening and continue into the overnight
along and north of the warm front that should impact both sites.
For now, will go with MVFR conditions from this but some IFR not
out of the question at times. Most of the convection should move
off to the east late tonight/early Sunday morning but leave behind
MVFR ceilings and possibly some visibility reductions from fog.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...04
Hazardous weather outlook, Aug 7, 2:49 AM CDT, 9 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
249 AM CDT Sat Aug 7 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-081200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
249 AM CDT Sat Aug 7 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Periods of thunderstorms are likely through tonight with a few
severe storms possible. The main hazards will be large hail,
damaging winds and torrential rainfall. An isolated tornado is
also possible. Localized flooding could occur if storms repeat
over the same area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional thunderstorms are expected Sunday into Sunday night. A
few storms could produce strong winds and hail. Any storms also
will be capable of producing torrential rainfall.

Periodic thunderstorm chances will continue for most of next week.
At this time it is too early to discern any severe weather threat.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed at times this weekend.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Special weather statement, Aug 7, 11:14 AM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1114 AM CDT Sat Aug 7 2021

MNZ079-087-088-071645-
Wabasha MN-Olmsted MN-Winona MN-
1114 AM CDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of northwestern Winona,
east central Olmsted and southeastern Wabasha Counties through 1145
AM CDT...

At 1113 AM CDT, Doppler radar was tracking a strong thunderstorm over
Elgin, or 15 miles northeast of Rochester, moving east at 30 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Plainview, Elgin, Rollingstone, Altura, Viola, Elba, Beaver,
and Weaver.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4405 9228 4416 9230 4424 9192 4407 9180
TIME...MOT...LOC 1613Z 262DEG 27KT 4411 9220

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Skow
Special weather statement, Aug 7, 11:17 AM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1117 AM CDT Sat Aug 7 2021

IAZ011-WIZ054-055-071645-
Allamakee IA-Richland WI-Crawford WI-
1117 AM CDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of east central
Allamakee, southwestern Richland and Crawford Counties through 1145
AM CDT...

At 1117 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Harpers Ferry, or 11 miles southeast of Lansing,
moving east at 30 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Boscobel, Westport, Excelsior, Seneca, Soldiers Grove, Gays Mills,
Eastman, Mount Sterling, Ferryville, Lynxville, Steuben, and Bell
Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4334 9116 4343 9071 4342 9068 4343 9067
      4344 9064 4320 9059 4319 9061 4317 9066
      4317 9069 4316 9070 4313 9110
TIME...MOT...LOC 1617Z 262DEG 26KT 4327 9104

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Skow
Local storm report, Aug 7, 11:42 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1142 AM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1131 AM     HAIL             5 NW EASTMAN            43.23N 91.05W
08/07/2021  U0.75 INCH       CRAWFORD           WI   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&
Special weather statement, Aug 7, 12:12 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1212 PM CDT Sat Aug 7 2021

MNZ079-071730-
Wabasha MN-
1212 PM CDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of central Wabasha
County through 1230 PM CDT...

At 1211 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Elgin, or 15 miles southwest of Wabasha, moving
northeast at 35 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
West Albany, Bremen, Zumbro Falls, Millville, Hammond, Jarrett,
Zumbro Bottoms Campground, Conception, County Roads 18 And 4, County
Roads 33 And 4, Dumfries, Theilman, Kruger Campground and County
Roads 31 And 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4431 9244 4442 9212 4441 9211 4423 9201
      4420 9239
TIME...MOT...LOC 1711Z 245DEG 29KT 4426 9232

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Skow
Special weather statement, Aug 7, 12:19 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1219 PM CDT Sat Aug 7 2021

WIZ055-071745-
Richland WI-
1219 PM CDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of central Richland
County through 1245 PM CDT...

At 1219 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Richland Center, moving northeast at 25 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Richland Center, Rockbridge, Sylvan, Boaz, Yuba, County Roads D And N
N, Sabin, Highways 58 And 154, Woodstock, Gillingham, Bloom City,
Neptune, Buck Creek, County Roads A And Z, Five Points, Bosstown,
County Roads Z Z And Q, Hub City, Highways 80 And 56 and Ash Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4337 9021 4329 9061 4342 9067 4355 9048
      4355 9041
TIME...MOT...LOC 1719Z 237DEG 20KT 4338 9056

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Skow
Special weather statement, Aug 7, 12:23 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1223 PM CDT Sat Aug 7 2021

MNZ087-088-071800-
Olmsted MN-Winona MN-
1223 PM CDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of western Winona and
southeastern Olmsted Counties through 100 PM CDT...

At 1223 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eyota, or 7 miles southeast of Rochester, moving east at 45 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Rochester, Stewartville, St. Charles, Eyota, Dover, Marion, Viola,
Elba, Chester, Whitewater State Park, and Predmore.

This includes Interstate 90 in Minnesota between mile markers 210 and
238.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4403 9248 4411 9217 4411 9208 4413 9208
      4416 9197 4389 9197 4387 9249
TIME...MOT...LOC 1723Z 253DEG 38KT 4397 9234

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Skow

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:26 AM CDTSpecial Weather StatementARXBuffalo34 min
Aug 7, 7:40 AM CDTSpecial Weather StatementARXLa Crosse35 min
Aug 7, 9:17 AM CDTSpecial Weather StatementARXJuneau28 min
Aug 7, 10:12 AM CDTSpecial Weather StatementARXAdams33 min
Aug 7, 11:17 AM CDTSpecial Weather StatementARXCrawford28 min
Aug 7, 11:24 AM CDTSevere Thunderstorm WarningARXLa Crosse, Vernon27 min
Aug 7, 11:26 AM CDTSevere Thunderstorm WarningARXCrawford, Richland, Vernon21 min
Aug 7, 12:19 PM CDTSpecial Weather StatementARXRichland26 min
Aug 7, 12:59 PM CDTAreal Flood AdvisoryARXBuffalo2 hr
Aug 7, 1:17 PM CDTSevere Thunderstorm WarningARXRichland, Vernon58 min
Aug 7, 1:48 PM CDTSpecial Weather StatementARXLa Crosse27 min
Aug 7, 2:14 PM CDTSpecial Weather StatementARXLa Crosse31 min
Aug 7, 2:23 PM CDTAreal Flood AdvisoryARXLa Crosse, Trempealeau112 min
Aug 7, 3:02 PM CDTRiver Flood WarningARXMonroe, Vernon21 days
Aug 7, 3:02 PM CDTRiver Flood WarningARXVernon4 days
Aug 7, 3:02 PM CDTRiver Flood WarningARXRichland, Vernon4 days
Aug 7, 3:02 PM CDTRiver Flood WarningARXRichland, Vernon61 hr
Aug 7, 3:02 PM CDTRiver Flood WarningARXBuffalo, Trempealeau19 hr
Aug 7, 3:07 PM CDTAreal Flood AdvisoryARXLa Crosse74 min
Aug 7, 3:17 PM CDTSpecial Weather StatementARXVernon73 min
Aug 7, 3:23 PM CDTFlash Flood WarningARXLa Crosse, Monroe3 hr
Aug 7, 3:35 PM CDTSevere Thunderstorm WarningARXVernon55 min
Aug 7, 3:52 PM CDTSevere Thunderstorm WarningARXCrawford38 min
Aug 7, 4:00 PM CDTTornado WarningARXCrawford30 min
Aug 7, 4:05 PM CDTSevere Thunderstorm WarningARXRichland40 min
Aug 7, 4:19 PM CDTTornado WarningARXCrawford, Grant41 min
Aug 7, 4:27 PM CDTFlash Flood WarningARXVernon3 hr
Aug 7, 4:56 PM CDTTornado Warning Tornado observedARXGrant19 min
Aug 7, 5:53 PM CDTSevere Thunderstorm WarningARXJuneau, Monroe, Vernon37 min
Aug 7, 6:18 PM CDTFlash Flood WatchARXAdams, Buffalo, Clark, Crawford, Jackson, Juneau and 5 more35 hr
Aug 7, 7:21 AM CDTSpecial Weather StatementARXWinona24 min
Aug 7, 10:29 AM CDTSpecial Weather StatementARXOlmsted31 min
Aug 7, 10:33 AM CDTSevere Thunderstorm WarningARXDodge, Olmsted, Wabasha42 min
Aug 7, 11:14 AM CDTSpecial Weather StatementARXWabasha31 min
Aug 7, 12:12 PM CDTSpecial Weather StatementARXWabasha18 min

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.